New maximal surfaces in minkowski 3-space with arbitrary genus and their cousins in de sitter 3-space

Shoichi Fujimori, Wayne Rossman, Masaaki Umehara, Kotaro Yamada, Seong-Deog Yang

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Until now, the only known maximal surfaces in Minkowski 3-space of finite topology with compact singular set and without branch points were either genus zero or genus one, or came from a correspondence with minimal surfaces in Euclidean 3-space given by the third and fourth authors in a previous paper. In this paper, we discuss singularities and several global properties of maximal surfaces, and give explicit examples of such surfaces of arbitrary genus. When the genus is one, our examples are embedded outside a compact set. Moreover, we deform such examples to CMC-1 faces (mean curvature one surfaces with admissible singularities in de Sitter 3-space) and obtain "cousins" of those maximal surfaces. Cone-like singular points on maximal surfaces are very important, although they are not stable under perturbations of maximal surfaces. It is interesting to ask if cone-like singular points can appear on a maximal surface having other kinds of singularities. Until now, no such examples were known. We also construct a family of complete maximal surfaces with two complete ends and with both cone-like singular points and cuspidal edges.

Original languageEnglish
Pages (from-to)41-82
Number of pages42
JournalResults in Mathematics
Volume56
Issue number1
DOIs
Publication statusPublished - 2009 Jan 1

    Fingerprint

Keywords

  • CMC-1 surfaces in de sitter space
  • Maximal surfaces
  • Singularities

ASJC Scopus subject areas

  • Mathematics (miscellaneous)
  • Applied Mathematics

Cite this